Introduction

When you or your child has a fever, you want something that works quickly and works well. But with so many over-the-counter (OTC) medications available, it can be tough to know which one is best for you.

You can choose between two main types of OTC fever reducers: acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs). NSAIDs include ibuprofen, aspirin, and naproxen. In general, no particular one of these fever-reducing drugs is better than the others. Instead, you should compare the drug forms, side effects, and other factors to choose a fever reducer that will work well for you or your child. Here’s what you need to know to make an informed decision.

Acetaminophen (Tylenol)

Acetaminophen is a fever reducer and a pain reliever. It’s not fully understood how this drug works. Acetaminophen doesn’t decrease swelling or inflammation. Instead, it likely changes the way your body senses pain. It also helps cool your body to bring your fever down.

Forms and brand-name versions

Acetaminophen comes in several forms. These include:

  • tablets
  • extended-release tablets
  • chewable tablets
  • disintegrating tablets
  • capsules
  • liquid solution or suspension
  • syrup

You take any of these forms by mouth. Acetaminophen is also available as a rectal suppository.

Common brand-name drugs that contain acetaminophen include Tylenol, Feverall, and Mapap.

Side effects

When taken as directed, acetaminophen is generally safe and well-tolerated. However, in some cases, it can cause side effects such as:

  • nausea
  • vomiting
  • trouble sleeping
  • allergic reaction
  • serious skin reactions, including severe rash

Warnings

Overdose

Because acetaminophen is found in many over-the-counter medications, it’s easy to take too much of it. That makes overdose a concern. You should not take more than 4,000 mg of acetaminophen in a 24-hour period.

This limit includes acetaminophen from all sources, including over-the-counter and prescription forms. Other common OTC drugs that contain acetaminophen include Alka-Seltzer Plus, Dayquil, Nyquil, Excedrin, Robitussin, and Sudafed. To be safe, avoid taking more than one product that contains acetaminophen at a time.

In case of overdose, call your local poison control center or 911 right away.

Liver damage

If you take too much acetaminophen, it can also cause liver damage. In severe cases, this can lead to liver failure, the need for a liver transplant, or death. Again, only take one medication that contains acetaminophen at a time, and always carefully follow the dosage instructions on the medication package.

Alcohol

Taking acetaminophen and drinking alcohol can also cause liver damage. In general, you should not take acetaminophen if you have three or more drinks that contain alcohol every day.

Extended fever or drug reaction

Stop taking acetaminophen if your fever gets worse or lasts more than three days. Also stop using it if you develop new symptoms such as skin redness or swelling. In these cases, call your doctor right away. They could be a signs of a more serious condition.

Drug interactions

Acetaminophen can interact with other drugs. An interaction is when a substance changes the way a drug works. This can be harmful or prevent the drug from working well. Examples of drugs that can cause dangerous interactions when used with acetaminophen include:

Nonsteroidal anti-inflammatory drugs (NSAIDs)

Nonsteroidal anti-inflammatory drugs (NSAIDs) include drugs such as:

  • ibuprofen
  • aspirin
  • naproxen

NSAIDs help decrease inflammation, pain, and fever. They do this by blocking the body’s production of a substance called prostaglandin. This substance promotes inflammation and fever by causing the release of various chemical signals in your body.

Forms and brand-name versions

Ibuprofen

Ibuprofen comes in several forms. These include:

  • tablets
  • chewable tablets
  • capsules
  • liquid suspension

You take ibuprofen by mouth. Common brand-name products that contain ibuprofen include Advil and Motrin.

Aspirin

Aspirin comes in these forms:

  • tablets
  • delayed-release tablets
  • chewable tablets
  • gum

You take any of these forms by mouth. Aspirin also comes as a rectal suppository. Common brand-name products that contain aspirin include Bayer Aspirin and Ecotrin.

Naproxen

Naproxen comes in these forms:

  • tablets
  • delayed-release tablets
  • capsules
  • liquid suspension

You take naproxen by mouth. A common brand-name product that contains naproxen is Aleve.

Side effects

The most common side effect of NSAIDs is an upset stomach. To help prevent stomach upset, take ibuprofen or naproxen with food or milk. You can take aspirin with food or a full glass of water.

NSAIDs can also have more serious side effects. The more serious side effects of ibuprofen or naproxen can include:

  • stomach problems such as bleeding and ulcers
  • heart problems such as heart attack and stroke
  • kidney problems

The more serious side effects of aspirin can include:

  • stomach problems such as bleeding and ulcers
  • allergic reactions, with symptoms such as:
    • breathing trouble
    • wheezing
    • swelling of face
    • hives
    • shock

Warnings

Talk with your doctor before taking an NSAID if any of these warnings pertain to you.

History of heart disease

If you have a history of heart disease, you have increased risk of heart attack or stroke when taking ibuprofen or naproxen. The risk is still higher if you take more of these medications than directed or if you take them for a long time.

History of stomach ulcers or bleeding problems

If this applies to you, you have an increased risk of ulcers or bleeding when taking ibuprofen or naproxen. The risk is still higher if you:

  • take these medications for a long time
  • take other medications that contain NSAIDs
  • take any blood thinner drugs or steroids
  • are 60 years or older

Extended fever or drug reaction

There are several instances that indicate you should not continue to treat your fever with an NSAID. Stop taking NSAIDs if:

  • your fever gets worse or lasts more than three days
  • you develop any new symptoms
  • you have skin redness or swelling
  • you have ringing in your ears or hearing loss
  • you have signs of a stomach bleed

Signs of stomach bleeding include:

  • faintness
  • blood in your vomit or vomit that looks like coffee grounds
  • bloody or black stools
  • stomach pain that does not improve

Stop taking the drug and call your doctor if you have any of these symptoms. These effects could be signs of a more serious condition.

Alcohol

If you have three or more drinks that contain alcohol per day, you’re at higher risk of ulcers or bleeding when taking ibuprofen, aspirin, or naproxen. Taking NSAIDs and drinking alcohol can cause severe stomach problems.

Problems in children

Avoid using aspirin in children and adolescents who are younger than 12 years and are recovering from chickenpox or flu symptoms.

Call your child’s doctor right away if your child has nausea and vomiting along with certain behavior changes. These include aggressive behavior, confusion, or loss of energy. These behavior changes may be early signs of a rare condition called Reye’s syndrome. If left untreated, Reye’s syndrome can be life-threatening.

Learn more about why aspirin and children don’t mix: Reye’s syndrome »

Drug interactions

NSAIDs can interact with other medications you may be taking. For example, NSAIDs can interact with:

  • warfarin, a blood thinner
  • celecoxib, another NSAID
  • cyclosporine, a drug that weakens your immune system
  • diuretics and other medications to treat high blood pressure

Drug guidelines by age

Fever reducers can affect people of different ages differently. Follow these age guidelines to help determine which fever reducer is best for you or your child.

Adults (ages 18 years and older)

Acetaminophen, ibuprofen, naproxen, and aspirin are generally safe for reducing fever in adults.

Children (ages 4-17 years)

Acetaminophen and ibuprofen are generally safe for reducing fever in children who are 4-17 years old.

Do not give aspirin to children unless your doctor says it’s okay.

Naproxen is safe in children ages 12 years and older. If your child is younger than 12 years of age, talk to your doctor before giving your child naproxen.

Children (ages 3 years and younger)

Acetaminophen and ibuprofen are generally safe for reducing fever in young children. However, be sure to talk to your child’s doctor first if your child is younger than 2 years.

Do not give aspirin to young children unless your doctor says it’s okay.

For infants younger than 3 months, call your doctor first before giving any medication.

Takeaway

When choosing a fever reducer, you have a few options. Acetaminophen, ibuprofen, naproxen, and aspirin can each help treat a fever. They each come with their own unique considerations, including what drugs they interact with, who they’re safe to treat, and their possible side effects. While there is no one best fever reducer, there may be a fever reducer that is the best option for you. Consider the information in this article carefully to make a healthy choice.

Q:

What are some non-drug treatments for mild fevers?

A:

Mild fevers (or fevers between 98.6°F and 100.4°F) can often be treated naturally, without medication. Try a lukewarm bath or sponge bath, being sure to avoid hot or cold baths. A hot bath will increase your body temperature. A cold bath can do the same thing by making you shiver. Finally, get lots of rest. Your body is fighting off an infection or other problem and needs to save energy for that effort.

Healthline Medical TeamAnswers represent the opinions of our medical experts. All content is strictly informational and should not be considered medical advice.